Hair loss ?

Posted By
Prd10
11/17/2017 3:14pm
View other posts by
Activity
Replies: 8

There was a question on here the other day about treatment and hair loss that I can't seem to find?  I believe the person was asking about anti-pd1 but I don't remember.  There was a snarky answer from an anonymous poster so I hope the question wasn't deleted.  I was curious to see the answers.

I've been on Taf/Mek for about 5 months and about a month ago my hair really started falling out.  I have no idea why it started falling out after so many months and I'm curious to see what others have experienced.  My oncologist could only say that it's different for everyone.    I didn't have hair loss with any of my other treatments and I'd like to know what to expect.  

Thanks 

Caitlin

jennunicorn - (11/17/2017 - 5:21pm)

I think this is the post you are referring to: https://www.melanoma.org/find-support/patient-community/mpip-melanoma-pa...

 

Typically immunotherapy does not cause hair loss, not in the way traditional chemo drugs do. I don't know as much about the targeted drugs, but I have been on two immunotherapy drugs in the past couple of years and never had issues with hair loss. Maybe the targeted treatments have a higher chance of hair loss happening. Like your onc said, it really is different for everyone when it comes to these drugs, so it's really hard to prepare for what to expect, you kind of just have to go with the flow and deal with whatever comes up. 

Jenn - stage IV NED - Completed Ipi/Nivo (Yervoy/Opdivo) + surgery

Prd10 - (11/17/2017 - 7:38pm)

Thanks Jenn. I wanted to see if others had any experience with it.  I didn't have hair loss on the two immunotherapy drugs I did either.  I did have some hair loss on interferon but it was short lived.  Wasn't really expecting it on the braf drugs but my Dr did say it's not uncommon.  Just not sure if its similar to when you are post partum and the hair loss eventually stops or if it's going to keep going.  I've had lots of side effects and I have to say seeing my hair everywhere and visibly thinning is sucky.  

Caitlin 

Bubbles - (11/18/2017 - 9:12am)

I do not see a lot of hair related issues in the literature related to BRAF/MEK inhibitors.  Some thinning is occasionally mentioned, but I've rarely seen any other hair related issues.

However, I did run across this:

Late-onset robust curly hair growth in a patient with BRAF-mutated metastatic melanoma responding to dabrafenib.  Matthew Keating, Constantin A Dasanu  Marcch 4, 2016 From:  Journal of Oncology Pharmacology Practice

Development of curly hair has been infrequently described in association with BRAF inhibitors in clinical trials, and usually affects patients between 6 and 24 weeks of therapy. The curly hair is typically preceded by initial hair thinning or even diffuse alopecia. We report herein an occurrence of late-onset robust curly head hair growth in a patient with metastatic melanoma responding well to dabrafenib, without being preceded by hair thinning. The curly hair in our patient developed at 11 months of therapy with dabrafenib. Occurrence of late-onset, robust curly hair might represent a prognostic marker of clinical response to these agents. If our hypothesis is correct, we expect more reports of late-onset, robust curly hair growth with the use of this class of pharmaceuticals. 

Keep in mind this is ONE person in this case report.  I have several peeps who are personal melanoma buddies, who have taken BRAF/MEK for months to years and hair issues have not been significant....and....have not seen a lot of hair related issues in the literature that I've perused daily for over 7 years.

But, knowledge is power.  I would make sure that all endocrine/hormone related lab work is in the normal range in case that is impacting your hair loss.  Hang in there.  I wish you well.  Celeste

 

 

 

Bubbles - (11/18/2017 - 9:22am)

Well....kept researching...and maybe hair effects are not so rare......

Hair and nail adverse events during treatment with targeted therapies for metastatic melanoma.
Dika, Patrizi, Ribero, et al.  European Journal of Dermatolgy. June 2016.

Targeted therapies for melanoma have shown clinical benefit in increasing the survival of metastatic patients. Cutaneous adverse events have been reported, but hair and nail data have been rarely detailed. Patients treated with BRAF and MEK inhibitors for metastatic melanoma underwent dermatological evaluation before the start of each treatment and after every four weeks. Pull test, global photography, dermoscopy/trichoscopy and scalp biopsy were performed. Appendages adverse events were graded using the National Cancer Institute's Common Terminology Criteria. Of the 24 patients included, 14 underwent treatment with a selective BRAF inhibitor; 10 received a combined treatment (dabrafenib/trametinib). Adnexal adverse events were common in the group of patients receiving vemurafenib, and included hair kinking, acute hair loss, and hair colour changes, often present in association, classified as G2 in three patients and G1 in eight. Dabrafenib alone induced hair kinking and colour changes in 60% of the patients. Combined treatment with dabrafenib/trametinib did not induce hair changes. Onycholysis was the most common nail side effect, and the unique side effect of dabrafenib (alone or in combination). Vemurafenib also induced acute paronychia and brittle nails. All nail side effects were graded as G1. Hair and nail side effects during targeted therapy for melanoma are not rare. The early recognition and cure of such side effects by dermatologists is of benefit to ensure the need for dose reduction or drug discontinuation.

So....this is only 24 patients all told and the ones with side effects here were taking BRAFi alone.  We know that taking BRAFi with MEKi reduces other side effects and improves duration of response....so I guess that would make sense for hair issues as well.  

Anyhow......thought I'd share it with you.  I'd still make sure that all my other lab values were in the normal range....just to be sure...though your doc may well have already done that.  c

Prd10 - (11/19/2017 - 6:36pm)

Thanks so much for taking the time to research and respond.  The first post is so interesting bc I would say that's exactly what's happening with my hair.  It's thinning, kinky and a whole lot of frizz.  I've had stick straight hair forever so the kinky frizz is definitely new.  My nails are also brittle but I attributed that to a no chip manicure which are notoriously bad for your nails.  I just had labs done but I'll ask my Dr again at my next 8 week check up.  I had the same thought about the hormones bc I had some ovarian cysts show up on my last CT scan and the hair loss is similar to when I had my son.  

I appreciate your response so much.  I know it's just hair, I really do. I hadn't seen it as a common side effect and it's been bothering me, I guess I'm getting greedy with my stable status and all!

Thanks

Caitlin

 

marta010 - (11/21/2017 - 9:57am)

Hi Caitlin - my husband had patches of hair loss when he was on Yervoy.  His oncologist thought it might have been treatment related alopecia which is an autoimmune response causing spot baldness or overall hair loss.  I don't really recall if he had overall hair thinning along with the patchiness but he is in his 50's so hair loss would have been likely regardless of treatment.  The patches eventually filled back in. He's been on Tafinlar for the past 4 years and hasn't had any more issues with the patchiness but his hair is much thinner - again, this may be due to age.  Take care!

Ann

Prd10 - (11/25/2017 - 10:25am)

Hi Ann,

Thanks for responding!  I love hearing that's he's been on tafinlar for 4 years.  I'm pretty vain about the hair thinning but I will take it if I can get a good run on Taf/Mek.  Thanks for the support! 

Lil0909 - (12/4/2017 - 7:54pm)

I lost a TON of hair on inteferon.  My dr said it happens to about 20% of inteferon patients.  It has grown back, with the same texture and color, but it's taken forever! For some reason, the hair around my hair line (front few inches of my head) has grown back way way slower than the rest of my head.  I'm just happy it's back, although still not at the same length.  I took lots of hair supplements, which I beleive really helped.  and I used a really nice halo extension piece when it was bad.